Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to medication.
See also: Systemic lupus erythematosus (SLE)
Lupus - drug induced
Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is an autoimmune disorder, which means the body mistakenly attacks healthy tissue. It is caused by a hypersensitivity reaction to a medication.
The most common medications known to cause drug-induced lupus include: isoniazid, hydralazine, and procainamide. Other medications known to cause drug-induced lupus, include:
Symptoms tend to occur after taking the drug for at least 3 to 6 months.
Persons with drug-induced lupus erythematosus may have symptoms that affect the joints (arthritis), heart, and lungs. Other symptoms associated with SLE, such as lupus nephritis and nervous system (neurological) disease, are rare.
The health care provider will listen to your chest with a stethoscope. The doctor may hear a sound called a heart friction rub or pleural friction rub. There may be signs of pericarditis.
A skin exam shows a rash.
Tests that may be done include:
Usually, symptoms go away within several days to weeks after stopping the medication that caused the condition.
Treatment may include:
Very rarely, high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide) are used to treat persons with severe drug-induced lupus that affects the heart, kidney, and neurological system.
Protective clothing, sunglasses, and sunscreen are recommended.
Drug-induced lupus erythematosus is usually not as severe as SLE. Usually, the symptoms go away within a few days to weeks after stopping the medication.
You should avoid the medication in the future, or symptoms usually return. Routine eye exams are recommended to detect eye complications early.
Call for an appointment with your health care provider if:
Be aware of the risk when taking medications that are known to cause this reaction. If symptoms begin to appear, contact your doctor.
Wright B, Bharadwaj S, Abelson A. Systemic Lupus Erythematosus. In: Carey WD, ed. Cleveland Clinic: Current Clinical Medicine 2nd ed. Philadelphia, Pa: Saunders Elsevier; 2010.